MAUDE Adverse Event Report: COOK INC APPROACH CTO MICROWIRE WIRE GUIDE; DQX WIRE, GUIDE, CATHETER

COOK INC APPROACH CTO MICROWIRE WIRE GUIDE; DQX WIRE, GUIDE, CATHETER
Model Number G50793
Medical Device Problem Codes Fracture (1260); Material Frayed (1262); Material Separation (1562)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Device Embedded In Tissue or Plaque (3165)
Date of Event 08/28/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Occupation: (b)(6).Pma/510k # k171897.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during a intervention of superficial femoral artery with popliteal access site, the tip of a approach cto microwire wire guide broke and frayed while attempting to cross the cto to the sfa, both of which were noted to be "very" calcified.The wire was then removed without leaving any portion of the device in the patient.Another device was used to complete the procedure.No portion of the device was left inside the patient.This did not require any additional procedures or prolonged hospitalization.The patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
D11: 4 fr cxi, 2.9fr cxi, 5fr sheath from another manufacturer.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
The patient had required extensive pad, another attempt to reopen the cto of the sfa, and an instent restenosis before this procedure.The wire guide broke inside the patient and a fragment of the wire was left inside the patient.The user decided not to remove it because the patient might need to have bypass surgery.
 
Additional Manufacturer Narrative
Description of event: as reported, during a intervention of superficial femoral artery with popliteal access site, the tip of a approach cto microwire wire guide broke and frayed while attempting to cross the cto to the sfa, both of which were noted to be "very" calcified.The patient had required extensive pad, another attempt to reopen the cto of the sfa, and an instent restenosis before this procedure.The wire guide broke inside the patient and a fragment of the wire was left inside the patient.The user decided not to remove it because the patient might need to have bypass surgery.Investigation ¿ evaluation: a visual inspection of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history record, documentation, drawings, the instructions for use, interview of personnel, manufacturing instructions, quality control data, and specifications.The complainant returned one cmw wire guide to cook for investigation.Physical examination of the returned device showed that the wire was elongated and stretched.A review of the device history record found no non-conformances related to the reported failure mode.Because there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints that have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.A review of complaint history records shows no other complaints associated with the complaint device lot.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: intended use: ¿approach cto and approach hydro st wire guides are intended for use in facilitating delivery of percutaneous catheters into peripheral vasculature.¿ warnings: ¿this wire guide is a delicate instrument and should be handled carefully; forceful angulation should be avoided.¿ ¿the wire guide should be advanced only when visualizing the tip of the wire guide fluoroscopically.The wire guide should not be torqued without evidence of corresponding movement of the distal tip.¿ instructions for use: ¿7.Under fluoroscopy and while maintaining position of the peripheral vascular access catheter, advance the wire guide to the targeted site.Note: under fluoroscopy, observe all wire guide movement in the vessels.The wire guide should not be torqued without evidence of corresponding movement of the distal tip.Further torqueing against resistance may cause vessel trauma or wire guide damage which may lead to device fracture.The wire guide should be advanced only when visualizing the top of the wire guide fluoroscopically.Note: if resistance is noted tactilely or visually under fluoroscopy, determine the cause and take action necessary to relieve the resistance.Advancement and withdrawal of the wire guide should be performed slowly and carefully.¿ how supplied: ¿upon removal from package, inspect the product to ensure no damage has occurred.¿ supplier investigation: the investigation found that the affected component is supplied to cook from asahi intecc.Cook requested that the supplier investigate this occurrence.The supplier reviewed the manufacturing record and inspection record and conducted analysis of the returned product.The supplier review of the manufacturing record determined that there was no issue during the manufacturing of the device.Analysis of the returned product confirmed that there was loosed coil about 12mm from the tip.In addition, it was confirmed that the wire was broken at the same part of the loosed coil.Under a microscope, a twist was confirmed on the wire.The length from the broken area to the proximal end measured approximately 29789mm.The total length of the wire was approximately 2990mm, which met the total length standard for the product.Only one fracture area was confirmed during device analysis.The supplier concluded that the broken and loosed coil may have occurred due to excessive twisting operation during use.A review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was visually/functionally inspected by quality control and no related gaps in production or processing controls were noted.Cook has concluded that user technique and patient¿s anatomy / condition most likely contributed to this incident.The device ifu states the following note in the instructions for use: ¿the wire guide should not be torqued without evidence of corresponding movement of the distal tip.Further torqueing against resistance may cause vessel trauma or wire guide damage which may lead to device fracture.¿ it is suspected that excessive twisting operation during use which could contribute to the device failure.Additionally, the procedure was a second attempt at opening the chronic total occlusion, and a previously placed stent was also reported to be stenosed.The patient reportedly had extensive peripheral artery disease and the anatomy was very calcified.Per the quality engineering risk assessment, no further action is warranted.Cook will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No new patient or event information to report.

Brand Name
APPROACH CTO MICROWIRE WIRE GUIDE
Common Device Name
DQX WIRE, GUIDE, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10521770
Report Number1820334-2020-01664
Device Sequence Number16455282
Product Code DQX
UDI-Device Identifier00827002507937
UDI-Public(01)00827002507937(17)240109(10)10305399
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/09/2024
Device Model NumberG50793
Device Catalogue NumberCMW-14-300-25G
Device Lot Number10305399
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/29/2020
Initial Date Received by Manufacturer 08/28/2020
Supplement Date Received by Manufacturer09/02/2020
01/05/2021
Initial Report FDA Received Date09/11/2020
Supplement Report FDA Received Date10/02/2020
01/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age66 YR